Hail, Comanche
- When
- May 9, 7:10 PM CST
- Where
- Comanche County, 7 mi N of De Leon
- Measured
- 1.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 32.217, -98.550
13 hail, 3 thunderstorm wind, 1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at May 9, 6:00 PM CST, 1 hour 10 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED FOR AVIATION NATIONAL WEATHER SERVICE FORT WORTH TX 700 PM CDT THU MAY 9 2002 ...AVIATION DISCUSSION... ONE OR TWO WEAK ELEVATED THUNDERSTORMS JUST SOUTH OF DFW/DAL THIS EVENING WILL SLIDE OFF TO THE NORTHEAST SHORTLY. NOT EXPECTING ANY MORE ACTIVITY UNTIL MIDNIGHT OR SO...WHEN THE LOW LEVEL JET STARTS LIFTING AIR ATOP THE COLD FRONT...CURRENTLY POSITIONED WELL SOUTH. HOWEVER...WE SHOULD LOSE VFR CIGS BY MID TO LATE EVENING AS WE LOSE MIXING IN THE LOWER ATMOSPHERE...AND THE ELEVATED SOUTHERLY FLOW BEGINS INCREASING. LATE TONIGHT...CONDITIONS SHOULD DETERIORATE TO LOW MVFR...AND OCCASIONALLY TO IFR...IN HEAVY RA/TSRA. SLOW CLEARING TO VFR TOMORROW AS LOW LEVEL JET DIMINISHES. 30 ...PUBLIC DISCUSSION...340 PM CDT THU MAY 9 2002 MESOSCALE MODELS ARE IN AGREEMENT THAT ELEVATED SHOWERS/ THUNDERSTORMS WILL FORM NORTH OF THE FRONT TONIGHT...AS PRESSURE FALLS IN THE LEE OF THE ROCKIES ENHANCE THE NOCTURNAL LOW-LEVEL JET (LLJ). THE AIR MASS ABOVE THE FRONT WILL BE QUITE UNSTABLE (CAPES AROUND 3000 JOULES/KG WITH AMPLE SHEAR FOR A FEW HAIL STORMS. LOCALLY HEAVY RAIN MAY OCCUR ACROSS CENTRAL PORTIONS OF NORTH TEXAS...AS PER HPC GUIDANCE. WE WILL GO CONSIDERABLY ABOVE MOS POPS...ESPECIALLY CENTRAL AND NORTHERN PORTIONS. RAIN WILL DRIFT NORTH INTO OKLAHOMA...WITH THE FRONT...FRIDAY...WITH THE NEXT CHANCE FOR RAIN WITH THE LATE WEEKEND COOL FRONT. TEMPS IN THE EXTENDED HAVE BEEN BUMPED UP A BIT...AS HAVE DEW POINTS IN THE GRIDDED DATA. FTW...NONE. 26
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-101000- HAZARDOUS WEATHER OUTLOOK FOR NORTH TEXAS NATIONAL WEATHER SERVICE FORT WORTH TX 400 PM CDT THU MAY 9 2002 THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF NORTH TEXAS TONIGHT. A COLD FRONT...LOCATED ALONG A LAMPASAS...WACO...CANTON LINE WILL SLOWLY MOVE SOUTH THIS EVENING. THUNDERSTORMS ARE EXPECTED TO DEVELOP BY 6 PM ALONG THE FRONTAL BOUNDARY AS IT CONTINUES MOVING SOUTH. GIVEN THE STRONG INSTABILITY PRESENT IN THE AIRMASS ALONG AND SOUTH OF THE FRONT...SEVERE WEATHER IS LIKELY WITH ANY THUNDERSTORMS WHICH DO DEVELOP IN THIS REGION. THE MAIN SEVERE WEATHER THREATS WILL BE FROM GOLFBALL SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. LATER TONIGHT...WARM AND MOIST AIR FROM THE GULF OF MEXICO WILL BE TRANSPORTED OVER THE COOL SURFACE AIRMASS ACROSS NORTH TEXAS. NUMEROUS AREAS OF RAIN AND THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE REGION AND MOVE NORTH INTO OKLAHOMA BY FRIDAY AFTERNOON. SOME OF THE THUNDERSTORMS THAT DEVELOP WILL BECOME SEVERE...WITH HAIL UP TO ONE INCH IN DIAMETER THE MAIN THREAT. THERE WILL ALSO BE A THREAT OF HEAVY RAINFALL WITH THE STRONGEST THUNDERSTORMS LATE TONIGHT AND INTO FRIDAY MORNING. HOWEVER...WIDESPREAD FLOODING IS NOT ANTICIPATED.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
512 PM CDT THU MAY 09 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1008 PM 5 NW MORGAN TX .75 INCH HAIL
05/09/02 BOSQUE REPORTED BY LAW
ENFORCEMENT OFFICIAL.The national radar mosaic for the moment the first event began.
13 hail, 3 thunderstorm wind, 1 flash flood. Local standard time, as filed.
High winds broke a utility pole on the frontage road of Highway 75 near Howe.
A high water rescue was necessary due to flooding.
A 12 inch diameter tree was blown down.
A tree was blown down by high winds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2002Every state in 2002This day in weather historyWarnings in Texas, May 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5296236, 5296152, 5296250, 5296237, 5296238, 5296246, 5296247, 5296235, 5296249, 5296239, 5296240, 5296241, 5296242, 5296243, 5296248, 5296244, 5296245.